Jump to content
CrazyBoards.org

Mostly hypomania on meds?


Recommended Posts

I've been mostly hypomanic since my increase of Lamictal, but i still swing from one extreme to the other. Just milder symptoms, and they don't last long (rapid cycler). It's not anything that would make people notice if they didn't know, but I know. This weekend I bought myself a plaque that says, "Given a tiara and a nice cape, I could RULE the WORLD) lol Wasnt too bad but shopping more than usual. :)

So if we leave the meds alone, is this going to cause any damage of the brain persuasion?

Link to comment
Share on other sites

I don't like uncontrolled mood swings, no matter how mild. I periceve that they cause brain damage, over the long haul. So yes, I'd say uncontrolled hypo is NOT a good thing.

If you are a repid cycler, your best bet may be a lamictal/dep. combo. This will require tweaking of lamictal levels. Sorry.

Depakote is THE SHIT for rapid cycling. It's actually why it is one of the drugs of choice for BPD, because the cycles can be so rapid and insane. Not sure why it does that, but, in my experience, it definitely does.

In any case, whilst staying mildly hypo is sometimes pleasant, it is not a good idea in the long run. I have discovered these days that while unstable I have one tast and one only TO GET TO STABILITY ASAP so i can protect my brain. That's it. I do other shit, at the same time, but it's incidental.

Sorry. PRobably not what you want to hear. I'm not a doc so I have no idea what YOURS is going to want to do, but it's time for a heart to heart where you are frank and honest with him and talk about your hypo (and also your love of it) and find out what best to do to manage it.

Anna

Link to comment
Share on other sites

I experienced the same thing, and personally didn't like it. I didn't like for the very reason that I did like it - I enjoyed the fun too much, and wasn't necessarily making wise decisions. Added Geodon to the mix, and it's helped to bring me down to normal. Or at least, as close to normal as I'll ever be. "Normal" is much more comfortable, which has it's own satisfaction.

Link to comment
Share on other sites

My judgment is definitely worse when hypomanic, even a little. I also think it is not healthy for my brain. I often have to "pay" for it with an equal or worse depressed or mixed state. This has worsened as I've become older.

I had hypomania on my Lamictal for a while. It eventually turned into truly wicked rapid cycling (every 12-24 hours) and mixed states. I thought I was going out of my mind!

I am a huge fan of stability right now, which is why I have been adding lithium.

Link to comment
Share on other sites

There is some research that says letting the illness go unchecked can make things worse in the long run. It's called Kindling. Here's an article: http://bipolar.about...9_kindling1.htm

Thus, to put it simply, brain cells that have been involved in an episode once are more likely to do so again, and more cells will become sensitized over time. This theory has been borne out by some research observations. For example, "there is evidence that the more mood episodes a person has, the harder it is to treat each subsequent episode..." thus taking the kindling analogy one step further: that a fire which has spread is harder to put out (Expert Consensus, 1997).
Link to comment
Share on other sites

I had that last May, the hypomania on Lamictal. (It sucked BIG TIME).

Oddly, my pdoc upped me 50 mg and it settled out. His observation was that I just wasn't at the right level of Lamictal to get the mood stabilization effect and that my cycling was exaggerating the "lift" Lamictal gives BP2's.

I dunno why or how, just that I leveled out once I hit 150 mg. Since then I've wondered about that, but I noticed my cycling isn't as rapid as it used to be. Beats the shit out of me.

Link to comment
Share on other sites

Yeah, I figured this wasn't a good thing. If it was going to stay in one place and have no consequences, that would be ideal, but like THAT will ever happen. lol I don't know, it got slightly better with 150 and then 200 mgs. Lamictal, maybe a boost to 250 would be in order...? I do keep track of everything so he will be able to see it all, I try to be honest.

Link to comment
Share on other sites

Anna- You are probably right that I love it... and I like being stable too, but the days I am hypo, I can function so well, esp. at work that it makes me want to stay that way. BUT... I also know that it doesn't last long and the next day it could escalate and I could be shouting and not realize it, or irritable. So yeah, not worth it, but man I wish I could stay in that great "window".

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...